Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 255, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 9, 2001, 6:41 PM CDT for Johnson County, Missouri. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 9, 2001, 6:41 PM CDT (23:41 UTC)
- Expired
- Aug 9, 2001, 7:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Johnson County, MO
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 795 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1832 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
942 WUUS53 KEAX 092341 SVRMCI MOC101-100045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 641 PM CDT THU AUG 9 2001 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JOHNSON COUNTY IN WEST CENTRAL MISSOURI THIS INCLUDES THE CITY OF WARRENSBURG * UNTIL 745 PM CDT * AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HOLDEN...OR ABOUT 12 MILES WEST OF WARRENSBURG...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CENTERVIEW AT 655 PM CDT WARRENSBURG AT 705 PM CDT THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO 1 INCH IN DIAMETER...AND WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING AREAS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PLEASANT HILL. LAT...LON 3888 9396 3867 9410 3856 9376 3888 9352 PB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:45 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Aug 9, 3:45 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 345 PM CDT THU AUG 9 2001 SHORT TERM CONCERNS ARE THE CHANCES FOR THUNDERSTORMS TONIGHT...AND THE POSSIBILITY FOR SEVERE THIS EVENING. LATER CONCERNS WILL LINGERING SHOWERS TOMORROW AND TEMPERATURE RECOVERY DURING THE AFTERNOON. ALL AREAS IN THE COUNTY WARNING AREA...WITH PERHAPS THE EXCEPTION OF FAR NWRN MO ARE CURRENTLY EXCEEDING HEAT ADVISORY CRITERIA. WITH THAT IN MIND WILL EXPAND HEAT ADVISORY FOR THIS EVENING TO INCLUDE NERN MO AS WELL. SURFACE OBS THIS AFTERNOON SHOW A BROAD FRONT OVER SERN NEBRASKA AND NWRN MO. I EXPECT THAT THUNDERSTORMS WILL BE CONFINED TO THE SOUTHERN EXTREMITY OF THE WIND SHIFT SO WILL LEAVE THE VERY EXTREME NWRN ZONES DRY TONIGHT. WILL INTRODUCE EVE CHANCE POPS FROM STJ TO MISSOURI RIVER AND LIKLEY POPS MAINLY SOUTH OF THE RIVER. SEVERE POTENTIAL WILL BE RESTRICTED TO THE EARLY EVENING DUE TO THE LACK OF WIND SHEER. SEVERE THREAT WILL BE DRIVEN BY VERY HIGH CAPES...AND WILL DWINDLE AS SUN SETS. WILL KEEP MAINLY MORNING POPS IN THE SOUTHERN ZONES FOR TOMORROW TO COVER THE CHANCE FOR LINGERING MCS POTENTIAL. THE NEXT CHANCE FOR PRECIP APPEARS TO BE ON SAT AS A DISTURBANCE DIVES OUT OF THE ROCKIES. INSTABILITY SHOULD BE LIMITED SO WILL ONLY INCLUDE CHANCE POPS FOR MAINLY SRN HALF OF THE WARNING AREA. THE EXTENDED BECOMES TRICKY BY MID WEEK. MODEL CONSISTENCY HAS NOT BEEN GOOD. WILL PUT OUT FORECAST OF CLIMO BY WED AND THURS. UNTIL THEN BELOW AVG TEMPS AND DRY CONDITIONS. .EAX... HEAT ADVISORY THROUGH 01Z KS...ZONES 025-057-060-102>105. MO...ZONES 007-008-016-017-020>025-028>033-037>040-043>046-053-054 KOCH
In the hours before
Special weather statement, Aug 9, 12:54 PM CDT, 5 hours 47 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 AM CDT THU AUG 9 2001 ...A BREAK FROM THE HEAT ARRIVES TONIGHT... FORECAST: THIS IS THE FINAL AFTERNOON OF DANGEROUS HEAT FOR NORTHEAST KANSAS AND NORTHWEST MISSOURI...BEFORE COOLER AND LESS HUMID AIR ARRIVES TONIGHT. THERE IS THE POTENTIAL FOR THUNDERSTORMS OVER EXTREME NORTHWEST MISSOURI AND NORTHEAST KANSAS BY MID AFTERNOON. THESE STORMS WILL MOVE SOUTHEAST INTO THE KANSAS CITY...WARRENSBURG AND SEDALIA AREAS BY EVENING. SOME STORMS COULD PRODUCE DAMAGING WIND GUSTS BETWEEN 3 PM AND 8 PM. DISCUSSION: A COLD FRONT STRETCHING FROM CENTRAL IOWA TO NORTHWESTERN KANSAS THIS AFTERNOON WILL MOVE THROUGH NORTHERN MISSOURI AND NORTHEAST KANSAS TONIGHT. UNTIL THEN PORTIONS OF NORTHEAST KANSAS AND NORTHERN MISSOURI WILL EXPERIENCE DANGEROUS HEAT. A HEAT ADVISORY IS IN EFFECT THROUGH EARLY THIS EVENING FOR SAINT JOSEPH...WARRENSBURG...SEDALIA...AND KANSAS CITY. HEAT INDICES WILL REACH 105 DEGREES AND REMAIN IN THE DANGEROUS CATEGORY THROUGH ABOUT 6 PM. AS THE VIGOROUS COLD FRONT ENCOUNTERS THE HEAT AND HUMIDITY OVER OUR REGION...SCATTERED THUNDERSTORMS WILL DEVELOP. SOME STORMS COULD PRODUCE DAMAGING WIND GUSTS DURING THE AFTERNOON AND EARLY EVENING...WHEN ATMOSPHERIC INSTABILITY IS GREATEST. WEAK WIND SHEAR PROFILES WILL PREVENT WIDESPREAD SEVERE STORM DEVELOPMENT DURING THIS EPISODE. OUTLOOK: A COOLER THAN AVERAGE WEEKEND IS EXPECTED. TEMPERATURES WILL BE IN THE LOWER TO MID 80S...AND HUMIDITY LEVELS WILL BE LOWER THAN THEY HAVE BEEN IN WEEKS. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/EAX KOCH
Local storm report, Aug 9, 4:18 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
418 PM CDT THU AUG 09 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0333 PM INDEPENDENCE MO .88 INCH HAIL
08/09/01 JACKSON REPORTED BY STORM
SPOTTER.
0350 PM INDEPENDENCE MO .75 INCH HAIL
08/09/01 JACKSON REPORTED BY PUBLIC.
0402 PM BLUE SPGS MO WIND DAMAGE
08/09/01 JACKSON TREES AND POWERLINES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 9, 4:38 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
438 PM CDT THU AUG 09 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM OAK GROVE MO 68 MPH TSTM GUST
08/09/01 JACKSON MEASURED WIND GUST
REPORTED BY OAK GROVE
POLICE.Local storm report, Aug 9, 4:43 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
443 PM CDT THU AUG 09 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM BATES CITY MO WIND DAMAGE
08/09/01 LAFAYETTE TREES DOWN BLOCKING
LOCAL STREETS AND A
TREE DOWN BLOCKING Z
HIGHWAY. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, Aug 9, 5:04 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
504 PM CDT THU AUG 09 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM 4 E LONE JACK MO 1 INCH HAIL
08/09/01 JOHNSON QUARTER HAIL AND WINDS
55 TO 70 MPH REPORTED
ALONG US HIGHWAY 50
EAST OF LONE JACK.
REPORTED BY PUBLIC.Local storm report, Aug 9, 6:22 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
622 PM CDT THU AUG 09 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM LEES SUMMIT MO .75 INCH HAIL
08/09/01 JACKSON REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:35 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 40 min |
| Aug 9, 4:17 PM CDT | Severe Thunderstorm Warning | EAX | Jackson, Lafayette | 58 min |
| Aug 9, 4:32 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 28 min |
| Aug 9, 6:17 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 43 min |
| Aug 9, 6:49 PM CDT | Flash Flood Warning | EAX | Jackson | 3 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.